Customize your JAMA Network experience by selecting one or more topics from the list below.
Cutaneous Adverse Effects Associated With the Tyrosine-Kinase Inhibitor Cabozantinib
Rena C. Zuo, BA; Andrea B. Apolo, MD; John J. DiGiovanna, MD; Howard L. Parnes, MD; Corrine M. Keen, RN, MS; Swati Nanda, BS; William L. Dahut, MD; Edward W. Cowen, MD, MHSc
Importance Cabozantinib S-malate is a vascular endothelial growth factor receptor 2, c-MET, and RET multitargeted tyrosine kinase inhibitor that has antiangiogenic and antitumorigenic properties with potential efficacy for the treatment of several cancers. Cutaneous reactions, one of the most frequently observed adverse effects associated with tyrosine kinase inhibitors, can significantly affect patients’ quality of life and drug adherence and represent a major therapeutic challenge to maximizing the efficacy of targeted cancer therapy.
Objective To describe the frequency and spectrum of skin reactions in patients with urothelial carcinoma receiving cabozantinib as monotherapy.
Design, Setting, and Participants A single-institution study at the Clinical Research Center at the National Institutes of Health included 41 consecutive adults with metastatic, progressive urothelial carcinoma enrolled in a National Cancer Institute open-label, nonrandomized, phase 2 clinical trial. Patients receiving cabozantinib were evaluated for the development of skin reactions at each treatment visit from October 2012 to June 2014 by the primary oncology team and referred for dermatologic evaluation as appropriate.
Main Outcomes and Measures A detailed history, full-body physical examination, and clinical photographs of cutaneous lesions were obtained.
Results Of 41 consecutive patients who received cabozantinib, 30 (73%) developed 1 or more cutaneous toxic effects. Adverse events included hand-foot skin reaction (22 [54%]), generalized pigment dilution and/or hair depigmentation (18 [44%]), xerosis (8 [20%]), scrotal erythema/ulceration (6 [15%]), and nail splinter hemorrhages (5 [12%]). Eighteen patients (44%) had 2 or more cutaneous adverse events. Reactions developed in 17 of 30 patients (57%) during the first month of cabozantinib treatment and in 24 of 30 (80%) by the second month. Of patients with skin toxic effects, dose reduction was required for symptom management in 9 of 30 patients (30%), and treatment discontinuation was required in 4 of 30 (13%).
Conclusions and Relevance Cabozantinib monotherapy is associated with 1 or more cutaneous adverse events in most patients. Early detection and prompt treatment may increase patients’ adherence to tyrosine kinase inhibitor therapy.
JAMA Dermatol. 2015;151(2):170-171
Tyrosine kinases (TKs) are a family of proteins that play a key role in the most fundamental cellular processes including the cell cycle, proliferation, differentiation, cell death and survival and are crucial in oncogenesis. Tyrosine kinase inhibitors (TKIs) act by inhibiting the catalytic subunit of TKs. Clinical trials in several cancer types have established the role of these drugs in cancer therapeutics. Although TKIs are “targeted therapeutics,” many inhibit a range of kinase receptors with varied potency and selectivity. Targeted receptors include vascular endothelial growth factor receptor (VEGFR), platelet-derived growth factor receptors (PDGFRs), fibroblast growth factor receptor (FGFR), epidermal growth factor receptor (EGFR), c-KIT, FLT-3, c-MET, MEK, BRAF, and insulin-like growth factor receptor (IGFR).1
Tyrosine kinase inhibitors cause a spectrum of dermatologic adverse events that has been described as a “class effect.” These adverse effects include rash, hand-foot-skin reaction (HFSR), alopecia, depigmentation, pruritus, xerosis, acneiform rashes, scrotal lesions, and mucositis. The distinct multikinase inhibition profile of TKIs produces a different constellation of these cutaneous adverse events (CEs).2 Despite this spectrum, many phase 3 trials involving TKIs reported CEs collectively as “skin toxicity.” There is clearly a need for greater detail and descriptions of the range of CEs related to these agents. In support of this, one meta-analysis2 focusing on CEs reported only on HFSR, and pruritus. To elucidate the full potential diversity of CEs, 2 small prospective trials3,4 with sorafenib and sunitinib, respectively, were designed.
Zuo et al report the incidence of CEs in patients treated with cabozantinib administered at a dose of 60 mg/d continuously in metastatic urothelial carcinoma by means of dedicated history and physical examination. A dermatologist reviewed patients only when signs and symptoms of skin toxicity were present. Cabozantinib is a potent, small-molecule, oral multi-TKI targeting VEGFR2, c-MET, RET, c-KIT, AXL, and FLT3. In 2012, the US Food and Drug Administration approved cabozantinib for the treatment of metastatic medullary thyroid cancer. The efficacy of cabozantinib has been evaluated in patients with metastatic castration resistant prostate cancer in phase 3 trials. Preliminary results from both trials failed to meet their primary end points.5 However, there are still a number of ongoing trials in other cancer types with this drug, which clearly has promising antitumor activity.
Zuo et al report that the spectrum of CEs associated with cabozantinib is similar to those described with other TKIs, including VEGFR inhibitors, such as sunitinib and sorafenib, but have also been described with imatinib. Overall, with cabozantinib, 73% of patients were recorded to have had CEs. Moreover, there was a notable rate of treatment discontinuation (13%) and dose reductions (30%) for toxicity management. However, it was unclear whether dose reductions and discontinuations occurred at grade 3 or 4 toxicity according to National Cancer Institute Common Terminology Criteria for Adverse Events, version 4.0.6 A similar study with sorafenib3 documented a 90% CE rate but, interestingly, only 2 out of 43 patients with grade 3 HFSR had a dose reduction, and there were no treatment discontinuations in that study.3
Although these data need to be interpreted with caution since the sample size of the study reported is small and does not permit direct comparison, these data do raise several important concerns because there will be a negative impact on the efficacy of active anticancer drugs secondary to the high frequency of treatment discontinuation and dose reductions observed.
There are several issues of concern. First, the pathophysiology of these CEs remains poorly understood. Although a simple direct impact of cabozantinib and other TKIs on their targets in the epidermis and dermis cannot be discounted as a precipitating factor of CEs, concerns have been raised that these drugs generate an indirect increased infiltration of inflammatory cells into the skin, resulting in these CEs owing to altered chemokine-chemokine receptor expression. An improved understanding of the pathophysiology of these toxic effects is needed to help us have an impact on the treatment of this major class of toxic effects.
Second, these data raise concerns regarding the drug dose and regimen selected for this agent and other TKIs in dose-finding early clinical trials. Phase 1 trial designs have largely focused on defining a recommended dose based on acute toxic effects occurring in the first month; improved dose-finding trial designs are needed to help us better define cumulative toxic effects and tolerable chronic dosing regimens.7
Finally, concerns remain that with many novel agents, drug delivery to healthy tissues may be better than to tumor tissue. Drugs that are designed to be delivered preferentially to tumor tissue are needed to increase selective tumor cell kill and the therapeutic index. Overall, however, it is clear that special consideration must be given to how the impact of toxicity on drug compliance can compromise the ability of a trial to reach its end points. Studies assessing the correlation of CEs and drug compliance as well as quality of life need to be considered, and CE treatment interventions need to be validated.
Overall, these results highlight the importance of this type of study to increase awareness of CEs among oncologists and dermatologists. It is envisioned that this will allow a better understanding of the pathophysiology of such toxic effects, the prospective evaluation reversal strategies for toxic effects, the early detection and prompt initiation of prophylaxis, and treatment to avoid dose interruptions and discontinuations. Thorough description and evaluation, preferably with photographs and skin biopsy specimens, of both the acute and cumulative CEs seen with novel targeted drugs is needed—with the input from dermatologists and perhaps immunologists—especially for CEs related to cancer immunotherapy.
Corresponding Author: Johann S. de Bono, MB ChB, FRCP, MSc, PhD, FMedSci, Drug Development Unit, Cancer Therapeutics/Clinical Studies, Sycamore House, The Institute of Cancer Research, Royal Marsden Hospital, Downs Road, Sutton, Surrey, London SM2 5PT, England (firstname.lastname@example.org).
Published Online: April 30, 2015. doi:10.1001/jamaoncol.2015.0702.
Conflict of Interest Disclosures: None reported.
Jayaram A, Zafeiriou Z, de Bono JS. Cabozantinib—Getting Under the Skin of Cutaneous Toxicity. JAMA Oncol. 2015;1(4):535–536. doi:10.1001/jamaoncol.2015.0702
Create a personal account or sign in to: